Importance: Anticoagulant choice and proton pump inhibitor (PPI) cotherapy could affect the risk of upper gastrointestinal tract bleeding, a frequent and potentially serious complication of oral anticoagulant treatment.
Objectives: To compare the incidence of hospitalization for upper gastrointestinal tract bleeding in patients using individual anticoagulants with and without PPI cotherapy, and to determine variation according to underlying gastrointestinal bleeding risk.
Design, Setting, and Participants: Retrospective cohort study in Medicare beneficiaries between January 1, 2011, and September 30, 2015.
Exposures: Apixaban, dabigatran, rivaroxaban, or warfarin with or without PPI cotherapy.
Main Outcomes and Measures: Hospitalizations for upper gastrointestinal tract bleeding: adjusted incidence and risk difference (RD) per 10 000 person-years of anticoagulant treatment, incidence rate ratios (IRRs).
Results: There were 1 643 123 patients with 1 713 183 new episodes of oral anticoagulant treatment included in the cohort (mean [SD] age, 76.4 [2.4] years, 651 427 person-years of follow-up [56.1%] were for women, and the indication was atrial fibrillation for 870 330 person-years [74.9%]). During 754 389 treatment person-years without PPI cotherapy, the adjusted incidence of hospitalization for upper gastrointestinal tract bleeding (n = 7119) was 115 per 10 000 person-years (95% CI, 112-118). The incidence for rivaroxaban (n = 1278) was 144 per 10 000 person-years (95% CI, 136-152), which was significantly greater than the incidence of hospitalizations for apixaban (n = 279; 73 per 10 000 person-years; IRR, 1.97 [95% CI, 1.73-2.25]; RD, 70.9 [95% CI, 59.1-82.7]), dabigatran (n = 629; 120 per 10 000 person-years; IRR, 1.19 [95% CI, 1.08-1.32]; RD, 23.4 [95% CI, 10.6-36.2]), and warfarin (n = 4933; 113 per 10 000 person-years; IRR, 1.27 [95% CI, 1.19-1.35]; RD, 30.4 [95% CI, 20.3-40.6]). The incidence for apixaban was significantly lower than that for dabigatran (IRR, 0.61 [95% CI, 0.52-0.70]; RD, -47.5 [95% CI,-60.6 to -34.3]) and warfarin (IRR, 0.64 [95% CI, 0.57-0.73]; RD, -40.5 [95% CI, -50.0 to -31.0]). When anticoagulant treatment with PPI cotherapy (264 447 person-years; 76 per 10 000 person-years) was compared with treatment without PPI cotherapy, risk of upper gastrointestinal tract bleeding hospitalizations (n = 2245) was lower overall (IRR, 0.66 [95% CI, 0.62-0.69]) and for apixaban (IRR, 0.66 [95% CI, 0.52-0.85]; RD, -24 [95% CI, -38 to -11]), dabigatran (IRR, 0.49 [95% CI, 0.41-0.59]; RD, -61.1 [95% CI, -74.8 to -47.4]), rivaroxaban (IRR, 0.75 [95% CI, 0.68-0.84]; RD, -35.5 [95% CI, -48.6 to -22.4]), and warfarin (IRR, 0.65 [95% CI, 0.62-0.69]; RD, -39.3 [95% CI, -44.5 to -34.2]).
Conclusions and Relevance: Among patients initiating oral anticoagulant treatment, incidence of hospitalization for upper gastrointestinal tract bleeding was the highest in patients prescribed rivaroxaban, and the lowest for patients prescribed apixaban. For each anticoagulant, the incidence of hospitalization for upper gastrointestinal tract bleeding was lower among patients who were receiving PPI cotherapy. These findings may inform assessment of risks and benefits when choosing anticoagulant agents.
As a cardiologist, the results of this article provide evidence when I am asked to give advice to the patients with upper gastrointestinal tract bleeding caused by taking aspirin, a routine treatment for coronary heart disease.
The conclusions are not related to the proposed hypothesis since it was not to compare between the different anticoagulants but to compare whether or not they receive PPI. The only valid conclusion is that in this restrospective study, taking PPI reduces the risk for UGTB.
There are many limitations of the study, so interpret the results with caution.
This topic is not really relevant to gastroenterologists, as they see the patients after the bleeding has occurred and do not prescribe the anticoagulants. Also, it is curious that the 3 references cited to compare these agents (references 5-7), as well as this study, all included Medicare-eligible patients and had overlapping dates, so it is not clear that any of these studies "validated" observations so much as just repeated them. Finally, the paper cannot establish causation (being only observational), may suffer from type I errors (many analyses of a very large database), and is forced to make a number of assumptions (e.g., patients were totally compliant with the medication prescriptions, that no over-the-counter aspirin or NSAIDs were used, etc) because the individual patient information was not available.
Important study. Not all NOACs known for their potency induce GI bleeding. It is reassuring that PPIs are protective.
As a gastroenterologist, I believe that the evidence form the article is enough to recommend PPI co-therapy in all patients starting anticoagulation.
Good information for physicians to reduce the risk of GI bleeding in our patients who are prescribed NOACs and warfarin. The many steps taken to compensate for using an administrative database require close reading, but there appears to be an RCT coming.
PPI might activate intrinsic coagulation via altered blood matrix induced folding of F12/PK to F12a/K. Therefore, taking PPI might alleviate GI bleeding.
This is an important article consistent with prior data and the widely held opinion that bleeding rates are lower with apixaban compared with other OACs and rivaroxaban in particular. These data will allow for more specific risk-benefit discussions with patients regarding choice of OAC and concomitant PPI use.
This is useful information to be provided to all healthcare workers.